Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 7, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Feb 5, 2020, 5:08 PM CST for Tishomingo County, Mississippi. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2020, 5:08 PM CST (23:08 UTC)
- Expired
- Feb 5, 2020, 5:27 PM CST
- In force
- 19 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 5:10 PM CST | HAIL 1 | Tishomingo, MS | QUARTER SIZED HAIL REPORTED IN TOWN OF TISHOMINGO. |
| Feb 5, 5:15 PM CST | TSTM WND DMG | Tishomingo, MS | A FEW TREES DOWN ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE COUNTY, MAINLY FROM THE TOWN OF TISHOMINGO SOUTH THROUGH BELMONT AND AROUND THE PRENTISS COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 5, 4:25 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
663
WFUS54 KMEG 052308
TORMEG
MSC141-052345-
/O.NEW.KMEG.TO.W.0007.200205T2308Z-200205T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
508 PM CST Wed Feb 5 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Central Tishomingo County in northeastern Mississippi...
* Until 545 PM CST.
* At 508 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located over Tishomingo, or near Tishomingo
State Park, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Iuka, Tishomingo State Park, Tishomingo, Midway, Paden, Oldham,
Mingo, Petertown, Neil and Carter Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3459 8814 3459 8832 3462 8833 3468 8833
3483 8811
TIME...MOT...LOC 2308Z 249DEG 35KT 3465 8825
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KRF1 follow-up statement
558
WWUS54 KMEG 052327
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
527 PM CST Wed Feb 5 2020
MSC141-052337-
/O.CAN.KMEG.TO.W.0007.000000T0000Z-200205T2345Z/
Tishomingo MS-
527 PM CST Wed Feb 5 2020
...THE TORNADO WARNING FOR CENTRAL TISHOMINGO COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for northeastern
Mississippi.
LAT...LON 3459 8814 3459 8832 3462 8833 3468 8833
3483 8811
TIME...MOT...LOC 2326Z 249DEG 35KT 3472 8804
$$
KRFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 5, 3:14 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 5, 3:14 PM CST, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Memphis TN 314 PM CST Wed Feb 5 2020 .DISCUSSION... Very difficult forecast for the Mid-South today. A deep trough continues to dig across the central CONUS this afternoon, wrapping up well into northern Mexico. Downstream of this trough, broad southwesterly flow aloft is streaming Pacific moisture into the Lower MS Valley. One shortwave trough is lifting across the Arklatex and its influence is easily seen via the increasing radar trends across the CWA. At the surface, a quasistationary front extends from Yazoo City (MS), to Tupelo, to Tullahoma (TN). South of this front, temperatures are near 70F with dewpoints in the mid/upper 60s. To the north, much cooler air is locked in place with current readings ranging from the upper 30s in northeast AR and the MO Bootheel to the 40s and 50s across TN and north MS. As we move through the early evening hours a surface low along the cold front will zip northeast along the boundary. Short-term guidance has been a bit aggressive in lifting the cold front poleward ahead of the low and it still may occur to some degree. The greatest severe weather threat will be confined to the area along/south of the cold front storms will be able to root in the boundary layer, tapping into SBCAPE near 1000 J/kg. Kinematics are favorable for organized storms with a few embedded supercell structures. Strong storm relative helicity in the warm sector will promote rotating updrafts and the possibility of a few tornadoes. These storms will also be capable of producing damaging wind and marginally severe hail. Farther north, storms will remain more elevated with the primary threat being small hail or perhaps gusty winds. Storms will exit to the east late this evening and we expect occasional light rain for the most part for the remainder of tonight and tomorrow. Temperatures have been lowered tomorrow to account for cold advection, no insolation, and light precipitation. Another challenging aspect of the forecast is the potential for light wintry precipitation Thursday night. Cold air aloft will overspread the area, quickly cooling the elevated warm layer around/after 00z. While the dendritic growth zone (the -10 to -18 degree layer that favors the formation of dendrite ice crystals) will not be saturated initially, we do expect another wave of upper-level moisture to arrive, supporting a mix of rain and snow in the evening. Some areas may change over to all snow before precipitation ends, but we aren't expecting any significant accumulations, which is usually the case where the cold air chases the departing precipitation. The 90th percentile (worst case) snow amounts are less than 1" area wide, with Memphis at 0.2" and areas in the TN Valley closer to 0.8". A significant majority of the ECMWF ensemble members are on board with this scenario as well. This forecast was played conservatively with 0.1" or less in most areas, but some areas (mainly in west TN) could see a light dusting. A brief dry period is expected Friday, although a few flurries could persist into the morning. Temperatures will remain below normal with highs in the 40s across most of the CWA. The global models continue to show a quick-moving shortwave trough affecting the Mid-South on Saturday. This system will suffer from limited moisture, putting a cap on PoPs and QPF amounts. PoPs were confined to only the Saturday period at this time. Dry weather is anticipated again on Sunday, but we'll be right back into the rain chances as we move into early next week. The flow aloft will transition to quasi-zonal this weekend into early next week as a deep low closes off over the Desert Southwest. This trough will sit out west through Monday but is forecast to move east early as a northern stream trough moves across the northern Plains. The global models all indicate this trough swinging across the Southern Plains at some point during the middle of next week but differ on the timing by as much as 18 hours. High end chance PoPs were retained Tue-Wed to account for this uncertainty. The global ensembles also indicate a significant temperature variability next week so confidence remains low on the potential for warm sector instability with this system. MJ && .AVIATION... /18Z TAFs/ Basically a IFR or even LIFR day today with severe weather on the horizon. Short range models show VCTS close to MEM around 21Z today but the area of concern is TUP. Showers will likely end around 08Z tomorrow. Expect N/NE winds around 6 to 10 kts with the potential for MVFR ceilings at JBR by the end of the TAF period. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Feb 5, 3:19 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 319 PM CST Wed Feb 5 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-061200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 319 PM CST Wed Feb 5 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible through this evening across north Mississippi. Damaging wind is the primary severe weather threat, but large hail, and a few tornadoes are also possible. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening across northeast Mississippi.
In the hours before
Special weather statement, Feb 5, 2:43 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CST Wed Feb 5 2020
MSZ007-008-010>012-052115-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
243 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CST
FOR...
Southeastern Tunica County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
At 243 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lambert, or 13
miles east of Clarksdale, moving northeast at 65 mph.
People in southeastern Tunica...east central Coahoma...Panola...
southwestern Tate and Quitman Counties should monitor this storm
closely.
LAT...LON 3417 9052 3463 9022 3431 8976 3416 9011
3416 9013 3415 9014 3407 9031 3407 9039
TIME...MOT...LOC 2043Z 221DEG 56KT 3417 9034
KRFSpecial weather statement, Feb 5, 3:30 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
330 PM CST Wed Feb 5 2020
MSZ002>004-014-052200-
Tippah MS-Marshall MS-Union MS-Benton MS-
330 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...
Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
At 330 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bethlehem, or 8
miles southeast of Wall Doxey State Park, moving northeast at 65 mph.
People in southwestern Tippah...southeastern Marshall...northwestern
Union and Benton Counties should monitor this storm closely.
LAT...LON 3473 8876 3451 8928 3451 8929 3452 8929
3451 8930 3453 8933 3452 8934 3452 8936
3453 8941 3459 8946 3498 8906
TIME...MOT...LOC 2130Z 232DEG 55KT 3461 8934
KRFSpecial weather statement, Feb 5, 3:34 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
334 PM CST Wed Feb 5 2020
MSZ002-012-013-052200-
Lafayette MS-Marshall MS-Panola MS-
334 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...
Lafayette County in northwestern Mississippi...
South central Marshall County in northwestern Mississippi...
East central Panola County in northwestern Mississippi...
At 334 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Burgess, or 9 miles
southwest of Holly Springs National Forest, moving northeast at 50
mph.
People in Lafayette...south central Marshall and east central Panola
Counties should monitor this storm closely.
LAT...LON 3429 8979 3465 8955 3437 8924 3428 8925
3419 8961 3419 8971
TIME...MOT...LOC 2134Z 226DEG 43KT 3429 8968
KRFSpecial weather statement, Feb 5, 3:38 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CST Wed Feb 5 2020
MSZ002-003-052215-
Marshall MS-Benton MS-
338 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...
Central Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
At 337 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Marianna, or 9
miles west of Wall Doxey State Park, moving northeast at 55 mph.
People in central Marshall and northwestern Benton Counties should
monitor this storm closely.
LAT...LON 3464 8967 3469 8967 3469 8971 3470 8972
3474 8972 3500 8944 3499 8933 3479 8915
3459 8963
TIME...MOT...LOC 2137Z 232DEG 49KT 3468 8964
KRFSpecial weather statement, Feb 5, 3:51 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 PM CST Wed Feb 5 2020
MSZ013-021-022-052215-
Lafayette MS-Calhoun MS-Yalobusha MS-
351 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...
Southwestern Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...
At 351 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Coffeeville, or 13
miles southeast of George Payne State Park, moving northeast at 55
mph.
People in southwestern Lafayette...northwestern Calhoun and Yalobusha
Counties should monitor this storm closely.
LAT...LON 3387 8977 3390 8977 3390 8992 3403 8993
3417 8977 3417 8972 3421 8972 3434 8957
3405 8923 3386 8963
TIME...MOT...LOC 2151Z 232DEG 49KT 3398 8977
KRFLocal storm report, Feb 5, 5:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CST WED FEB 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 NE NEW HARMONY 34.41N 88.91W
02/05/2020 UNION MS AMATEUR RADIO
REPORT OF ROOF DAMAGE AND DOWNED TREES ON HWY 178 AND
CR 203.
&&
SGWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 9:53 AM CST | Special Weather Statement | MEG | Itawamba | 52 min |
| Feb 5, 10:42 AM CST | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Lee, Monroe | 3 hr |
| Feb 5, 2:43 PM CST | Special Weather Statement | MEG | Panola, Quitman | 32 min |
| Feb 5, 3:30 PM CST | Special Weather Statement | MEG | Benton, Tippah | 30 min |
| Feb 5, 3:34 PM CST | Special Weather Statement | MEG | Lafayette | 26 min |
| Feb 5, 3:38 PM CST | Special Weather Statement | MEG | Benton, Marshall | 37 min |
| Feb 5, 3:51 PM CST | Special Weather Statement | MEG | Yalobusha | 24 min |
| Feb 5, 4:07 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lee, Prentiss, Tippah, Union | 38 min |
| Feb 5, 4:15 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 45 min |
| Feb 5, 4:45 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tishomingo | 30 min |
| Feb 5, 4:48 PM CST | Areal Flood Advisory | MEG | Alcorn, Lee, Pontotoc, Prentiss, Tippah, Union | 117 min |
| Feb 5, 4:56 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tishomingo | 49 min |
Nearby
Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.